

Cancer Engineering: The Convergence of Engineering and Health to Advance Cancer Research and Care: A Workshop May 20-21, 2025

National Cancer Policy Forum Board on Mathematical Sciences and Analytics Board on Life Sciences

National Academy of Sciences Building – Auditorium 2101 Constitution Ave NW Washington DC 20418



WORKSHOP AGENDA

TUESDAY, MAY 20, 2025 EASTERN TIME ZONE			
8:00 am	Breakfast and Registration (30 minutes)		
8:30 am	Welcome and Introductory Remarks (~15 minutes) Co-Chairs: Hedi Hricak, Memorial Sloan Kettering Cancer Center Roderic Pettigrew, The Texas A&M University System Rohit Bhargava, Cancer Center at Illinois, University of Illinois Urbana-Champaign		
	 Academies Presidents Remarks (~30 minutes) Marcia McNutt, President of the National Academy of Sciences and Chair of the National Research Council Victor Dzau, President of the National Academy of Medicine (video remarks) John Anderson, President of the National Academy of Engineering (video remarks) 		
9:15 am	Session 1: Overview of Cancer Engineering (~1 hour, 30 minutes) Co-Moderators: Roderic Pettigrew, The Texas A&M University System Rohit Bhargava, Cancer Center at Illinois, University of Illinois Urbana-Champaign		
	Session Objective: Discuss the potential for convergence in engineering and cancer research and care.		
	Session Keynote: The Power of Convergence in the Fight Against Cancer (~20 minutes) • Phillip Sharp, Massachusetts Institute of Technology		
	Perspectives from the National Cancer Policy Forum (~10 minutes) Robert Winn, Virginia Commonwealth University		
	Perspectives from an Engineering Dean with an Allied Medical School (~10 minutes) Rashid Bashir, University of Illinois Urbana-Champaign		
	Transforming Cancer Research and Care through Convergence: Data Science, Artificial Intelligence and Virtual/Digital Platforms (~10 minutes) • Cheryl Willman, Mayo Clinic		
	Federal Support to Advance this Emerging Field (~10 minutes) • Bruce Tromberg, National Institute of Biomedical Imaging and Bioengineering		
	Discussion and Audience Q&A (~30 minutes)		



10:45 am	Break (15 minutes)
11:00 am	Session 2: Engineering in Cancer Prevention and Diagnostics (~1 hour, 25 minutes) Co-Moderators: Hedi Hricak, Memorial Sloan Kettering Cancer Center Bruce Tromberg, National Institute of Biomedical Imaging and Bioengineering
	Session Objective: Examine the breadth of major areas in cancer engineering and discuss examples of how convergence of disciplines can lead to fundamental understanding and advances in improving patient outcomes.
	Session Keynote: Collaborative Team Science: Early Detection and Interception (~15 minutes) • Julian Adams, Stand Up To Cancer
	Lessons from Capture of Circulating Tumor Cells (~10 minutes) • Mehmet Toner, Massachusetts General Hospital
	mRNA Vaccines and Pancreatic Cancer (~10 minutes) • Vinod Balachandran, Memorial Sloan Kettering Cancer Center
	Opportunistic Artificial Intelligence for Predicting Cancer Outcomes (~10 minutes) • Anant Madabhushi, Emory University
	Systems Engineering to Improve Early Cancer Detection and Prevention in Low-Resource Settings (~10 minutes) • Rebecca Richards-Kortum, Rice University
	Discussion and Audience Q&A (~30 minutes) • Christina Chapman, Baylor College of Medicine
12:25 pm	Lunch (1 hour) (Student Assembly and Photo Session)
1:25 pm	Session 3: Engineering in Drug Development and Therapeutics (~1 hour, 30 minutes) Co-Moderators: Bissan Al-Lazikani, The University of Texas MD Anderson Cancer Center Hadiyah-Nicole Green, Ora Lee Smith Cancer Research Foundation
	Session Objective: Examine existing and emerging engineering approaches, from basic molecular biology to cellular therapy, that can enhance drug development and treatment of cancer.
	Session Keynote: Yesterday, Today, and Tomorrow (~20 minutes) • Robert Langer, Massachusetts Institute of Technology
	T-cell engineering CAR-T Therapy (~10 minutes) • Carl June, University of Pennsylvania
	Engineering Natural Killer (NK) Cell Engineering Against Cancer (~10 minutes) • Katy Rezvani, The University of Texas MD Anderson Cancer Center
	Engineering Molecular and Cellular Imaging and Image-Guided Therapy (~10 minutes) • Samuel Achilefu, University of Texas Southwestern
	Theranostics in Precision Oncology (~10 minutes) • Hossein Jadvar, University of Southern California
	Panel Discussion and Audience Q&A (~30 minutes)
2:55 pm	Break (15 minutes)



3:10 pm	Session 4: From Cancer Biology to Engineering Solutions (~1 hour, 20 minutes) Co-Moderators: Phillip Sharp, Massachusetts Institute of Technology Christina Chapman, Baylor College of Medicine Session Objective: Discuss cutting-edge technologies and developments to promote convergence in engineering and cancer research and care and facilitate access to the output of cancer engineering to promote the delivery of high-quality care. Highlight some of the scientific and grant opportunities.
	Biomaterials for Cancer Immunotherapy (~10 minutes) • David Mooney, Harvard University
	Personalized mRNA-based Cancer Vaccines (~10 minutes) • John Cooke, Houston Methodist Research Institute
	Hybrid Advanced Molecular Manufacturing Regulator for Cancer Immunotherapy (~10 minutes) • Omid Veiseh, Rice University
	 Translational Opportunities in Cancer Mechanobiology (~10 minutes) Cynthia Reinhart-King, Rice University
	Panel Discussion and Audience Q&A (~40 minutes)
4:30 pm	Poster Exhibition (1 hour)
5:30 pm	Workshop Reception (1 hour, 15 minutes)
6:45 pm	Adjourn

WEDNESDAY, MAY 21, 2025 EASTERN TIME ZONE				
8:00 am	Breakfast and Registration (30 minutes)			
8:30 am	Day 2 Welcome (~5 minutes) Hedi Hricak, Memorial Sloan Kettering Cancer Center			
8:35 am	Session 5: Celebrating Tomorrow: Oral Poster Presentations (~25 minutes) Co-Moderators: Rohan Fernandes, The George Washington University Hadiyah-Nicole Green, Ora Lee Smith Cancer Research Foundation Oral Poster Presentations (5 minutes each) Haylie Helms, Oregon Health and Science University Amrik Kang, University of California, San Francisco Suyog Shaha, Harvard University Shensheng Zhao, University of Illinois at Urbana-Champaign Sampreeti Jena, University of Minnesota (video remarks)			



9:00 am	Session 6: Cancer Engineering: Education (~1 hour, 15 minutes)
	Co-Moderators: Roderic Pettigrew, The Texas A&M University System
	Roban Fernandes, The George Washington University
	Rohan Ferhanaes, The George Washington Chicersity
	Session Objective: Discuss opportunities to develop and expand the cancer engineering workforce, including leadership development, multidisciplinary education and training, collaborative research approaches, and use of dissemination and implementation science strategies.
	Learning at the Interfaces at the MIT Koch Institute (~10 minutes) • Paula Hammond, Massachusetts Institute of Technology
	Memorial Sloan Kettering Cancer Center Cancer Engineering Program (~10 minutes) • Kayvan Keshari, Memorial Sloan Kettering Cancer Center
	Bioengineering at Moffitt Cancer Center (~10 minutes) • Gregory Sawyer, Moffitt Cancer Center, University of Florida
	Translational Research Institute at Cedars-Sinai (~10 minutes) • Ze'ev Ronai, Cedars-Sinai Medical Center
	Panel Discussion and Audience Q&A (~35 minutes) Session speakers and:
	Nastaran Zahir, Center for Cancer Training, National Cancer Institute, National Institutes of Health
10:15 am	Break (15 minutes)
10:30 am	Session 7: Summary Discussion with Co-Moderators: Advancing Cancer Engineering
	(~1 hour) Co- Moderators:
	Hedi Hricak, Memorial Sloan Kettering Cancer Center
	Roderic Pettigrew, The Texas A&M University System
	Session 1: Roderic Pettigrew and Rohit Bhargava
	Session 2: Hedi Hricak and Bruce Tromberg
	Session 3: Bissan Al-Lazikani and Hadiyah-Nicole Green
	Session 4: Phillip Sharp and Christina Chapman
	Session 6: Roderic Pettigrew and Rohan Fernandes
11:30 am	Adjourn

You may also scan the QR code below to submit questions and comments. Please state your name and affiliation prior to asking a question.

